Florida, 2016

Heavy Rain in Florida, June 18, 2016

June 18, 2016 · NWS JAX · 3 events in 3 counties and zones

A cold front moved across south Georgia during the early morning hours then across North Florida into the afternoon. This boundary combined with upper level dynamical support and high moisture content fueled a few strong storms and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front moved across south Georgia during the early morning hours then across North Florida into the afternoon. This boundary combined with upper level dynamical support and high moisture content fueled a few strong storms and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 18, 8:00 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 18, 8:00 AM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
900 AM EDT SAT JUN 18 2016

...Locally Heavy Rainfall Expected Today...

.UPDATE...
Stalled cold frontal boundary sitting across NE FL along the I-10
corridor in the middle of June and morning sounding PWAT's close
to 2 inches will pose a rather complex forecast with today's main
threat being locally heavy rainfall along and near the boundary.
Surge of NE winds is expected to push down through SE GA later
this morning and into NE FL by the afternoon and this will enhance
low level convergence along the front and still expect at least
numerous to widespread showers and storms to develop today and the
slower storm movement and training activity along the front will
provide the focus for locally heavy rainfall with widespread
amounts of one half to one inch possible along and near the
frontal boundary and localized 2-4 amounts possible with some
minor flooding is expected but not expected to be widespread
enough to warrant flood watch at this point. Abundant cloud cover
today will hold max temps into the 80s but enough heating and
instability will be available to combine with low level
convergence and upper level trough/energy to produce thunderstorm
activity. Some of the storms could still be strong along and just
south of the frontal boundary...mainly along and sough of a line
from Gainesville to St Augustine...with gusty winds of 40-50 mph
still possible although a few severe storms from wet microbursts
not out of the question. The NE Flow will increase winds along the
coast to 15-25g35 mph by the afternoon which will continue
tonight. This flow will also help to drive the frontal boundary
south of the region through the weekend leading to a slow drying
trend in shower/storm activity.

&&

.AVIATION...
Rapidly changing conditions this morning as predominant VFR will
become MVFR as shower activity increases around TAF sites with
tempo IFR in heavier showers and storms during the afternoon
hours. NE flow will increase first at KSSI later this morning with
15g25 knots possible the remainder of the day while the NE FL taf
sites will take much longer for NE flow to impact them although NE
FL coastal TAF sites should reach into the 15g25 knot range by the
evening hours.

&&

.MARINE...
Small Craft Advisories appear on track as Northeast Flow increases
from North to South along the coast today, pushing into SE GA
waters later this morning/early this afternoon and NE FL waters
late this afternoon/evening. Sustained winds expected to increase
to 25 knots by tonight with a few gusts to Gale Force not out of
the question, but still do not look frequent enough to warrant a
Gale Warning at this time.

Rip Currents: Increasing threat to Moderate later today as NE
winds increase...and possible high risk in windy NE Flow on
Sunday. Surf expected to build into the 4-6 ft range by Sunday.

&&

.HYDROLOGY...
Side Note from last nights squall line event that moved down the
SE GA/NE FL coast. Brief 0.50 to 1.00 feet surges of water were
noted at the tidal gauges from St Simons Island to Mayport. The
Mayport tidal gauge jumped over 1 ft from 924 PM EDT to 936 PM EDT
as the squall line pushed through with wind gusts of 40 to 50 mph
from the North.

Otherwise today with the heavy rainfall along the stalled front
across NE FL expect some localized flooding in some locations but
not confident in any certain areas and antecedent conditions have
not been too wet recently...so no Flood Watch planned at this time
but localized amounts of 2-4 inches in the heaviest activity not
out of the question.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  84  69  85  65 /  40  20  10  10
SSI  83  74  83  71 /  40  30  20  20
JAX  86  72  84  66 /  60  50  20  10
SGJ  85  75  84  72 /  60  60  30  20
GNV  87  71  86  66 /  70  30  20  10
OCF  88  72  87  65 /  70  40  30  10

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...Small Craft Advisory from 6 PM this evening to 8 AM EDT Monday
     for Coastal waters from Fernandina Beach to St. Augustine
     FL out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from 1 PM this afternoon to 8 AM EDT Monday
     for Coastal waters from Altamaha Sound to Fernandina Beach
     FL out 20 NM-Waters from Altamaha Sound GA to Fernandina
     Beach FL from 20 to 60 NM.

&&

Hess/Guillet
Hazardous weather outlook, Jun 18, 4:03 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 AM EDT SAT JUN 18 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-190915-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
503 AM EDT SAT JUN 18 2016

...MODERATE RISK OF RIP CURRENTS TODAY AND HIGH RISK POSSIBLE
SUNDAY...

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...WITH THE HIGHER CONCENTRATION OF SHOWERS AND STORMS IN
NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL IS POSSIBLE MAINLY FOR
PORTIONS OF NORTHEAST FLORIDA TODAY. GUSTY WINDS AND FREQUENT
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

ALONG COASTAL AREAS...BREEZY NORTHEAST WINDS WILL DEVELOP WITH
INCREASING SURF AND AN INCREASED RIP CURRENT THREAT. WIND GUSTS
ALONG AREA BEACHES MAY REACH 30 TO 35 MPH LATE TODAY THROUGH
TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF
SOUTHEAST GEORGIA TODAY THROUGH EARLY NEXT WEEK. A SMALL CRAFT
ADVISORY IS ALSO IN EFFECT FOR NORTHEAST FLORIDA COASTAL WATERS
STARTING LATE TODAY THROUGH EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NORTHEAST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 40 MPH ARE
FORECAST ALONG COASTAL COUNTIES FOR SUNDAY.

A HIGH RISK OF RIP CURRENTS APPEARS LIKELY FOR SUNDAY THROUGH
MONDAY DUE TO ROUGH SURF AND STRONG ONSHORE WINDS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jun 18, 10:01 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EDT SAT JUN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 NE PRIDGEN            31.71N 82.91W
06/17/2016  E0.50 INCH       COFFEE             GA   COCORAHS

&&

JHESS
Special weather statement, Jun 18, 12:09 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
109 PM EDT SAT JUN 18 2016

FLZ032-037-181800-
CLAY FL-PUTNAM FL-
109 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PUTNAM AND CENTRAL CLAY
COUNTIES UNTIL 200 PM EDT...

AT 108 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GEORGE'S LAKE...OR 12 MILES EAST OF KEYSTONE HEIGHTS...MOVING EAST AT
30 MPH.

HAIL UP TO PENNY SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GREEN COVE SPRINGS...GEORGE'S LAKE AND PENNEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2981 8161 2976 8190 2992 8196 3002 8168
TIME...MOT...LOC 1708Z 258DEG 25KT 2985 8184

WOLF
Special weather statement, Jun 18, 12:20 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
120 PM EDT SAT JUN 18 2016

FLZ033-181800-
ST. JOHNS FL-
120 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. JOHNS COUNTY
UNTIL 200 PM EDT...

AT 119 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PICOLATA TO 7 MILES WEST OF PALM COAST.
MOVEMENT WAS EAST AT 10 MPH.

HAIL UP TO PENNY SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...ELKTON AND SPUDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2965 8130 2965 8137 2963 8152 2976 8153
      2979 8155 2987 8159 2988 8150 2975 8137
TIME...MOT...LOC 1719Z 265DEG 8KT 2984 8157 2961 8133

WOLF
Special weather statement, Jun 18, 12:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
137 PM EDT SAT JUN 18 2016

FLZ038-181800-
FLAGLER FL-
137 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER COUNTY UNTIL
200 PM EDT...

AT 136 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALM COAST...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO PENNY SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...BUNNELL AND ESPANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2957 8139 2963 8130 2952 8116 2946 8132
TIME...MOT...LOC 1736Z 302DEG 9KT 2955 8129

WOLF
Special weather statement, Jun 18, 12:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT SAT JUN 18 2016

FLZ037-181830-
PUTNAM FL-
155 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 230
PM EDT...

AT 154 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOLLISTER...OR NEAR INTERLACHEN...MOVING SOUTHEAST AT 15 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
INTERLACHEN...HOLLISTER AND MANNVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2960 8167 2952 8184 2952 8185 2951 8189
      2951 8191 2960 8194 2971 8179
TIME...MOT...LOC 1754Z 317DEG 13KT 2958 8184

WOLF
Special weather statement, Jun 18, 1:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EDT SAT JUN 18 2016

FLZ037-040-181845-
MARION FL-PUTNAM FL-
211 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 245 PM EDT...

AT 210 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FRUITLAND TO NEAR LYNNE. MOVEMENT WAS EAST
AT 15 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SALT SPRINGS...LAKE DELANCY...FRUITLAND AND WELAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2948 8158 2924 8177 2925 8197 2951 8173
TIME...MOT...LOC 1810Z 249DEG 14KT 2942 8168 2926 8193

WOLF

The radar

The Jacksonville radar (KJAX), 39 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Duval

When
June 18, 1:30 PM EST to 2:30 PM EST
Where
Duval County, 1.83 mi SE of Loretto
Reported by
Broadcast Media
Coordinates
30.150, -81.580

About 3.5 inches of rainfall fell within an hour. This caused ankle deep water on the Southside near Old St. Augustine Road in the Grand Lakes Subdivision.

Heavy Rain, Columbia

When
June 18, 3:00 PM EST to 4:00 PM EST
Where
Columbia County, 2.39 mi E of Winfield
Reported by
Trained Spotter
Coordinates
30.270, -82.640

A spotter measured 2.5 inches in one hour.

Funnel Cloud, St. Johns

When
June 18, 3:08 PM EST
Where
St. Johns County, 0.91 mi NE of Usinas Beach
Reported by
Official NWS Observations
Coordinates
29.960, -81.310

An observer at the St. Augustine airport reported a funnel cloud to the north.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641389, 641390, 641388.